Most people who take clonazepam have no side effects or mild side effects that go away with no lasting harm. But a few people have serious reactions. Here's a list of symptoms that may be the start of one of these problems. If you notice any of these symptoms, call the doctor right away:
- An allergic reaction (difficulty breathing; closing of the throat; swelling of the lips, face, or tongue; or hives)
- Sores in the mouth or throat (could mean a blood problem)
- Yellowing of the skin or eyes
- Hallucinations, severe confusion, or changes in vision
One of the great dangers in using medications like clonazepam is the tendency to increase the dose as tolerance develops. To a certain extent, dosage increases may be necessary, but adverse effects may be increased more than seizure control. If the dosage is increased gradually over a long period, subtle changes in personality (such as irritability, depression, or decreased motivation) or problems such as impaired memory may go unnoticed or be considered natural for that person.
High doses sometimes are prescribed, especially for those with developmental disabilities. Problems with thinking and behavior may be the result. If the dose has been increased gradually over many months or years, it can be hard to separate the effects of the clonazepam (or other benzodiazepines) from the effects of other medications, seizures, and other neurological and psychological disorders.
An important concern when people with epilepsy take clonazepam or other benzodiazepines is the risk that seizures will become more frequent or more severe if the medicine is reduced or stopped. The longer the person has been taking clonazepam and the higher the dosage, the greater the tolerance and therefore the higher the risk of worsening seizure control. Even small, gradual dose reductions can temporarily increase seizure activity, but the long-term decrease in effects like drowsiness and depression often makes the change worthwhile.
Also, sometimes clonazepam makes people feel sleepy or uncoordinated. If you've just started taking clonazepam or have just had your dosage increased, especially if you tend to be sensitive to medications, be careful when doing things that could be dangerous until you know how it will affect you.
Finally, clonazepam and other benzodiazepines are the medicines that are most likely to cause psychological dependence. When someone takes a benzodiazepine at a certain dosage for more than 2 to 4 weeks, the body (or specifically, the brain's receptors for the neurotransmitter GABA) becomes accustomed to it. Then if a dose is missed or reduced, a withdrawal process starts and the person experiences:
- increased heart rate
- general unwell feeling
Taking another pill relieves all of these symptoms, confirming the person's belief that he or she "needs" the medication. This is a very dangerous cycle, since long-term use can cause long-lasting changes in the brain's GABA receptors that lead to significant problems such as impaired thinking, decreased motivation, and depression. In this setting, rapid dose reduction can cause severe symptoms of anxiety, insomnia, and illness, as well as seizures. In many of these cases, very gradual reduction of the benzodiazepine (often over many months or years) can lead to a dramatic improvement in attention, concentration, memory, and mood without worsening the seizures, insomnia, or anxiety for which the medication was originally prescribed.
On July 10, 2008, an advisory panel was convened by the Food and Drug Administration (FDA) to review data that the FDA had previously collected from drug studies showing an association between many of the antiepileptic drugs (AEDs) and suicidal ideation and behavior, which together are called suicidality. According to the FDA’s Alert, among the patients with epilepsy in these drug studies, 1 out of 1000 people taking the placebo (inactive substance) showed suicidality compared to approximately 3.5 out of 1000 people who took an AED. The FDA advisory panel voted to accept the FDA's data at its meeting on July 10.
Taking antiepileptic medicines may increase the risk of having suicidal thoughts or actions;
- Do not make any changes to the medication regimen without first talking with the responsible healthcare professional;
- Pay close attention to any day-to-day changes in mood, behavior and actions. These changes can happen very quickly so it is important to be mindful of any sudden differences.
Be aware of common warning signs that might be a signal for risk of suicide. Some of these are:
- Talking or thinking about wanting to hurt yourself or end your life
- Withdrawing from friends and family
- Becoming depressed or having your depression get worse
- Becoming preoccupied with death and dying
- Giving away prized possessions
We again urge patients and families to contact their doctor before stopping an epilepsy medication because this may possibly lead to seizures and worsening of mood.